Alert archive / Washington / Winter Storm Warnings in 2016

Winter Storm Warning 8, NWS Seattle, WA

November 26, 2016

NWS Seattle, WA issued this winter storm warning at Nov 26, 2016, 12:21 PM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 26, 2016, 12:21 PM PST (20:21 UTC)
Expired
Nov 26, 2016, 7:00 PM PST
In force
7 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

947 
WWUS46 KSEW 262021
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1221 PM PST SAT NOV 26 2016

WAZ567-270315-
/O.EXP.KSEW.WS.W.0007.000000T0000Z-161126T2000Z/
/O.NEW.KSEW.WS.W.0008.161126T2021Z-161127T0300Z/
/O.NEW.KSEW.WS.A.0008.161127T2300Z-161128T1500Z/
CASCADES OF WHATCOM AND SKAGIT COUNTIES-
1221 PM PST SAT NOV 26 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING... 
...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING...

A WINTER STORM WARNING REMAIN IN EFFECT UNTIL 7 PM PST THIS
EVENING. A WINTER STORM WATCH HAS ALSO BEEN ISSUED. THIS WINTER
STORM WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING.

* TIMING...SNOW MAY BE HEAVY AT TIMES THROUGH LATE THIS AFTERNOON
  BEFORE TAPERING TO SHOWERS TONIGHT. ADDITIONAL SNOW WILL ARRIVE
  SUNDAY AFTERNOON AND BE HEAVY AT TIMES SUNDAY NIGHT.

* SNOW AMOUNTS...AN ADDITIONAL 4 TO 8 INCHES COULD FALL ABOVE
  4000 FEET INCLUDING MOUNT BAKER THROUGH EARLY THIS EVENING. SNOW
  LEVELS FALLING TO 2500 FEET TONIGHT THROUGH MONDAY. UP TO 1 FOOT
  OF ADDITIONAL SNOW IS POSSIBLE FROM SUNDAY AFTERNOON THROUGH
  EARLY MONDAY MORNING.

* IMPACTS...SNOW AT TIMES WILL MAKE TRAVEL UP TO MOUNT BAKER AND
  THE HIGHER ELEVATIONS DIFFICULT. HEAVIER SNOW IS LIKELY TO OCCUR
  SUNDAY NIGHT CREATING HAZARDOUS DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE
TO MONITOR THE LATEST FORECASTS.

&&

$$

WAZ513-270315-
/O.EXP.KSEW.WS.W.0007.000000T0000Z-161126T2000Z/
/O.NEW.KSEW.WS.A.0008.161127T2300Z-161128T1500Z/
OLYMPICS-
1221 PM PST SAT NOV 26 2016

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...
...WINTER STORM WARNING HAS ENDED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING. THE WINTER STORM WARNING HAS ENDED.

* TIMING...SNOW WILL TAPER TO SNOW SHOWERS THIS AFTERNOON WITH
  ONLY LIGHT SNOW ACCUMULATION. SNOW WILL DEVELOP SUNDAY
  AFTERNOON AND BECOME HEAVY AT TIMES SUNDAY NIGHT. SNOW LEVELS
  WILL BE NEAR 3000 FEET.

* SNOW AMOUNTS...AN ADDITIONAL 1 TO 3 INCHES ARE POSSIBLE AT
  HURRICANE RIDGE THROUGH THIS AFTERNOON. UP TO 1 FOOT OF
  ADDITIONAL SNOW COULD FALL AT HURRICANE RIDGE FROM SUNDAY
  AFTERNOON THROUGH EARLY MONDAY MORNING.

* IMPACTS...SNOW WILL CAUSE DIFFICULT OR HAZARDOUS DRIVING
  CONDITIONS ON THE ROAD TO HURRICANE RIDGE. HEAVIEST SNOWFALL
  WILL LIKELY OCCUR SUNDAY NIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE
TO MONITOR THE LATEST FORECASTS.

&&

$$

WAZ568-569-270315-
/O.EXP.KSEW.WW.Y.0027.000000T0000Z-161126T2000Z/
/O.NEW.KSEW.WS.A.0008.161127T2300Z-161128T1500Z/
CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
1221 PM PST SAT NOV 26 2016

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...
...WINTER WEATHER ADVISORY HAS ENDED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING. 

* TIMING...SNOW WILL TRANSITION TO SNOW SHOWERS BY THIS EVENING.
  SNOW WILL DEVELOP LATE SUNDAY AFTERNOON AND BECOME HEAVY AT
  TIMES SUNDAY NIGHT INTO EARLY MONDAY MORNING.

* SNOW AMOUNTS...SNOW LEVELS FALLING FROM 5000 FEET TO 3500 FEET
  THIS EVENING. SNOW ACCUMULATION 2 TO 4 INCHES ABOVE 3500 FEET
  WHICH WOULD INCLUDE STEVENS PASS. UP TO 1 FOOT OF SNOW COULD
  FALL FROM LATE SUNDAY AFTERNOON THROUGH EARLY MONDAY MORNING
  ABOVE 4500 FEET. ABOVE 3000 FEET...INCLUDING STEVENS AND
  SNOQUALMIE PASSES...6 TO 10 INCHES OF SNOW ARE POSSIBLE BY
  MONDAY MORNING.

* MAIN IMPACT...TRAVELERS ACROSS THE PASSES SHOULD BE PREPARED FOR
  SLIPPERY ROADWAYS AND POOR VISIBILITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS. CALL 5-1-1 AHEAD OF
TRAVEL THROUGH PASSES AND CARRY CHAINS.

&&

$$
WEATHER.GOV/SEATTLE
MERCER
1 follow-up statement
492 
WWUS46 KSEW 270308
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
708 PM PST SAT NOV 26 2016

WAZ567-271230-
/O.EXP.KSEW.WS.W.0008.000000T0000Z-161127T0300Z/
/O.CON.KSEW.WS.A.0008.161127T2300Z-161128T1500Z/
CASCADES OF WHATCOM AND SKAGIT COUNTIES-
708 PM PST SAT NOV 26 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY MORNING...
...WINTER STORM WARNING HAS EXPIRED...

* TIMING...LIGHTER PRECIPITATION WILL CONTINUE OVER THE NORTH
  CASCADES TONIGHT...WITH ONLY AN ADDITIONAL 1 TO 4 INCHES OF NEW
  SNOW. ADDITIONAL SNOW WILL ARRIVE SUNDAY AFTERNOON AND BE HEAVY
  AT TIMES SUNDAY NIGHT.

* SNOW AMOUNTS...AN ADDITIONAL 1 TO 4 INCHES OF SNOW IS LIKELY
  TONIGHT. SNOW LEVELS FALLING TO 2500 FEET TONIGHT THROUGH
  MONDAY. UP TO 1 FOOT OF ADDITIONAL SNOW IS POSSIBLE FROM SUNDAY
  AFTERNOON THROUGH EARLY MONDAY MORNING.

* IMPACTS...SNOW AT TIMES WILL MAKE TRAVEL TO MOUNT BAKER
  DIFFICULT. HEAVIER SNOW IS LIKELY TO OCCUR SUNDAY NIGHT
  CREATING HAZARDOUS DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

WAZ513-568-569-271230-
/O.CON.KSEW.WS.A.0008.161127T2300Z-161128T1500Z/
OLYMPICS-CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
708 PM PST SAT NOV 26 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY MORNING...

* TIMING...SHOWERS WILL CONTINUE TONIGHT WITH ONLY LIGHT SNOW
  ACCUMULATION. SNOW WILL DEVELOP SUNDAY AFTERNOON AND BECOME
  HEAVY AT TIMES SUNDAY NIGHT. SNOW LEVELS WILL BE NEAR 3000 FEET.

* SNOW AMOUNTS...AN ADDITIONAL 1 TO 2 INCHES ARE POSSIBLE AT
  HURRICANE RIDGE TONIGHT. UP TO 1 FOOT OF ADDITIONAL SNOW COULD
  FALL AT HURRICANE RIDGE FROM SUNDAY AFTERNOON THROUGH EARLY
  MONDAY MORNING.

* IMPACTS...SNOW WILL CAUSE DIFFICULT OR HAZARDOUS DRIVING 
  CONDITIONS ON THE ROAD TO HURRICANE RIDGE. HEAVIEST SNOWFALL WILL 
  LIKELY OCCUR SUNDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE
TO MONITOR THE LATEST FORECASTS.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Nov 26, 9:00 AM PST, 3 hours 21 minutes earlier.

Area forecast discussion, Nov 26, 9:00 AM PST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
900 AM PST Sat Nov 26 2016

.SYNOPSIS...A front slow moving front over Western Washington will
bring rain and mountain snow today. As the associated surface low
weakens, precipitation will begin taper off to showers late this
afternoon and evening. Generally dry conditions are expected tonight
and Sunday morning before a front will bring showers and possibly
heavy mountain snow Sunday night into early Monday. The active
weather pattern will then continue through much of next week.

&&

.SHORT TERM...WV satellite imagery shows a large scale split upper
trough over the Western U.S. with the northern stream affecting
Western Washington. There was some surface low development overnight
near the north Washington coast which has now tracked northeast and
filled to around 1000 mb near the WA/B.C border this morning. Warmer
air aloft ahead of this low allowed snow levels to rise, now at
around 4000 feet in the north cascades, and around 5000 feet
Olympics and Cascades from Stevens pass southward. Hurricane ridge
and Mount Baker have received roughly a foot of snow. A winter storm
warning is in effect until noon for the north Cascades and Olympics.
accumulations of 4 to 8 inches from Snohomish county south have
mostly been limited to above 5000 to 5500 ft with a snow advisory in
effect. Colder air will be filtering into the area this afternoon,
dropping snow levels to near 3000 feet by evening. A few inches of
snow possible still in higher passes like Stevens but likely sub-
advisory amounts. May consider extending the warning for the north
Cascades where models hold onto heavier QPF longer today, but will
decide on this after looking over all the new 12z guidance.

For the lowlands...just rain today, moderate to locally heavy along
the front. Rain should ease this afternoon and become showery by
evening. A Puget Sound convergence zone could become active
affecting mainly western Snohomish county tonight with additional
rain. A lull or break in precipitation is expected across most the
area later tonight.

The next frontal system approaching from the northwest will arrive
by Sunday afternoon. Rain will spread across the area and snow will
pick up again in the mountains, especially by evening and continue
into Monday. Snow levels will be lower with this system and the
strong northwest flow aloft is favorable for orographic enhancement
along the west slopes of the Cascades and Hurricane ridge in the
Olympics. There will be at least advisory amounts of snow, and may
need to consider a warning for the Cascades/Olympics as snow amounts
could be near a foot with this next storm. Snow levels will fall to
2500 to 3000 feet. will make a decision prior to the afternoon
forecast issuance. Mercer

.LONG TERM...Previous discussion...What follows must be conveyed in
hushed tones...lest the feature be frightened off or jinxed...but
models do suggest an upper level ridge over the area starting late
Monday. The length of its stay is up for dispute...as always...with
the GFS being optimistic and keeping things dry from Monday night
through Wednesday morning. Will not discuss the ECMWF until it
embraces a more positive attitude toward life. Like all good things
though...an upper level trough will bring an end to this dryness
with more rain by Wednesday afternoon before activity tapers off
late Thursday morning or early Thursday afternoon...with the
possibility of another prolonged break in precip starting Thursday
night. SMR

&&

.HYDROLOGY...Renewed heavy rain over the Olympics--three to five
inches over the southern slopes--caused the Skokomish River to rise
again today. It is now forecast to remain above flood stage through
Monday morning. Rainfall amounts have been less impressive
elsewhere. The Chehalis at Grand Mound crested last night and is
heading down. The Chehalis at Porter is forecast to crest just below
flood stage tonight. A flood watch remains in effect for Thurston
and Grays Harbor Counties, mainly for the flood crest to work its
way downriver on the Chehalis.

Landslides remain a concern. USGS landslide indices show a continued
threat from the recent heavy rain. A special weather statement
addresses this.

The systems Sunday night and Wednesday appear to be fast moving.
Though more rain will fall, flooding amounts are unlikely. A cooler
and drier period is forecast later in the week. After the current
flooding episode has ended, more flooding is improbable over the
next seven days. Burke

.AVIATION...A front will slowly move through the area today, then an
upper trough will move through tonight. At the surface, moderate
southeasterly flow will become moderately onshore today. The air
mass is moist and stable. Ceilings are mostly VFR 5-6K ft though
there are lower ceilings on the coast. Conditions will deteriorate
to MVFR this afternoon and evening.

KSEA...Discussion above applies. Southerly wind 8-12 KT. CHB

&&

.MARINE...Southerly wind increased more than expected over the
interior this morning, bringing gale force winds to the east
entrance and small craft advisory strength winds elsewhere. Wind
will turn onshore later this morning, with small craft advisory
westerlies in the strait.

Winds will ease tonight and Sunday as high pressure briefly builds
over the area. Then another front will arrive Sunday night, with
gales forecast over the coast and possible over some inland waters.
Another front will arrive around Wednesday. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Various flood watch/warnings in affect for portions of Western
     Washington. See latest flood statements for details.

     Winter Weather Advisory until noon PST Saturday for Cascades of
     Pierce county-Lewis county-Snohomish and King Counties.

     Winter Storm Warning until noon PST Saturday for Cascades of
     Whatcom and Skagit Counties-and Olympics.

PZ...Gale warning east entrance.
     Small craft advisory all other waters.
     Small craft advisory for rough Grays Harbor bar.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

In the hours before

Special weather statement, Nov 26, 7:44 AM PST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
744 AM PST SAT NOV 26 2016

WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-271300-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
EAST PUGET SOUND LOWLANDS-BELLEVUE AND VICINITY-SEATTLE AND VICINITY-
BREMERTON AND VICINITY-CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
744 AM PST SAT NOV 26 2016

...HEAVY RAINFALL SINCE WEDNESDAY IS LEADING TO AN INCREASED
THREAT OF LANDSLIDES IN WESTERN WASHINGTON...

HEAVY RAINFALL...MOSTLY IN THE .50 TO 2 INCH RANGE HAS BEEN
OBSERVED ACROSS MUCH OF WESTERN WASHINGTON SINCE FRIDAY. THE
HEAVY RAINFALL ADDS TO ALREADY SATURATED SOIL FROM RAINFALL OVER
THE PAST SEVERAL WEEKS. THE RECENT RAINFALL HAS PUT EXTRA PRESSURE
ON SOIL INSTABILITY...LEADING TO AN INCREASED THREAT OF
LANDSLIDES.

FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT
WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN
FOR THE LINKS TO THE LANDSLIDE INFORMATION PAGES.

TO REPORT LANDSLIDES TO THE STATE FOR TABULATION...GO TO THE
WASHINGTON STATE LANDSLIDE RISK WEB PAGE AND THE LINK FOR
REPORTING.

WWW.WEATHER.GOV/SEATTLE
MERCER

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 2:31 AM PSTGale WarningSEW4 hr
Nov 26, 2:31 AM PSTSmall Craft AdvisorySEW12 hr
Nov 26, 7:59 AM PSTGale WarningSEW2 hr
Nov 26, 10:15 AM PSTRiver Flood WarningSEWGrays Harbor43 hr
Nov 26, 12:21 PM PSTWinter Storm WatchSEW16 hr
Nov 26, 2:37 PM PSTGale WatchSEW12 hr

Nearby

Winter Storm Warnings in Washington, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.